Black Tongue Secondary To Bismuth Subsalicylate: Case Report and Review of Exogenous Causes of Macular Lingual Pigmentation
December 2009 | Volume 8 | Issue 12 | Case Reports | 1132 | Copyright © December 2009
Philip R. Cohen MD
Macular pigmentation of the tongue can be acquired following exposure to exogenous agents. Black lingual hyperpigmentation
was observed during the full body skin examination of a man with a history of recurrent metastatic malignant melanoma.
His tongue spontaneously returned to its normal pink color later that day. Bismuth subsalicylate (Pepto-Bismol) was suspected
as the pigment-inducing agent; subsequently, re-challange with the antacid confirmed it to be the cause of his acquired,
albeit transient, black tongue. The ingestion of medications, including other antacids, analgesics, antidepressants, antihypertensives
and several antimicrobials has been associated with the development of acquired macular lingual pigmentation. In
addition, hyperpigmentation of the tongue has been observed following the deposition of amalgam and the injection of local
anesthesia or doxorubicin or interferon alpha and ribavirin. Also, inhalation of heroin and methaqualone vapors or tobacco
has resulted in lingual hyperpigmentation. All of the patients with acquired macular lingual hyperpigmentation had tongues
with a smooth surface without enlargement of the filiform papillae. Many of the individuals with hyperpigmented tongue had
either black or dark skin color. The onset of tongue pigmentation varied from less than one day to several years after initial
exposure to the associated exogenous agent. The color of the tongue usually returned to normal after the pigment-inducing
agent was discontinued.